Reviews

Proton pump inhibitor side effects and drug interactions: Much ado about nothing?

Author and Disclosure Information

 

References

PPIs AND ENTERIC INFECTIONS

Traditionally, gastric acid was not believed to be important in protecting against Clostridium difficile infection because acid-resistant spores were presumed to be the principal vector of transmission.44 Recently, this thought has been challenged, as several studies have found a higher risk of C difficile infection in PPI users. In theory, PPIs may increase the risk of C difficile infection by increasing the ability of the spore to convert to the vegetative form and to survive intraluminally.

A recent meta-analysis of 11 papers, including nearly 127,000 patients, found a significant relationship between PPI use and C difficile infection, with an odds ratio of 2.05 (95% CI 1.47–2.85).45 Further supporting the hypothesis of a direct causative association, a recent study found a significant dose-response, with more aggressive acid-suppression associated with higher odds ratios.46 In view of this association, patients using PPIs who develop diarrhea should be evaluated for C difficile, perhaps even in the absence of other risk factors.

Other enteric infections have been found to be associated with PPIs.44,45 Small intestinal bacterial overgrowth, a condition that is associated with bloating, diarrhea, and malabsorption, has recently been associated with PPI use, although the significance of the association is uncertain.47

Based on a change in the intestinal flora, recent reports have additionally implied that there is a relationship between PPI use and the development of spontaneous bacterial peritonitis in hospitalized cirrhotic patients with ascites. One study found a strong association (odds ratio 4.3, 95% CI 1.3–11.7) between PPIs and spontaneous bacterial pneumonitis,48 whereas another study found no significant association (odds ratio 1.0, 95% CI 0.4–2.6).49

Both studies were small case-control studies of hospitalized patients. No firm conclusion can be drawn about the relevance of this association from these investigations at this point.

PPIs AND ACUTE INTERSTITIAL NEPHRITIS

Several case reports have implicated PPIs as a cause of acute interstitial nephritis.

A systematic review from 2007 found 64 cases documented in the literature, 12 of which were considered certainly associated, and 9 of which were probably associated.50 Initial symptoms were nonspecific and included nausea, malaise, and fever. With such extensive use worldwide as the denominator, the authors concluded that acute interstitial nephritis was a rare, idiosyncratic occurrence related to PPI use, but did not find enough evidence to support a causative relationship. Despite the rarity of the syndrome, they recommended maintaining a high level of clinical suspicion to detect acute interstitial nephritis early in its course, especially soon after the initiation of PPI therapy.

POSSIBLE ASSOCIATIONS WITH IRON AND B12 DEFICIENCIES

Long-term PPI therapy has been thought to be associated with micronutrient deficiencies, especially of iron and vitamin B12. Hydrochloric acid in the stomach assists in the dissociation of iron salts from food and the reduction of ferric iron to the more soluble ferrous iron.51 Gastric acid also facilitates the release of vitamin B12 bound to proteins within ingested foodstuffs to permit binding to R-proteins for eventual absorption in the terminal ileum.51,52

Despite the biologic plausibility of these deficiencies, there is currently little evidence to support a clinically relevant association to recommend a change in current practice.

NO THERAPY IS COMPLETELY WITHOUT RISK

Although concerns have been raised about the long-term safety of PPIs, the preponderance of the evidence does not strongly support the apprehensions publicized over the last few years. When translating these studies into the routine management of patients, it is important to recall some very basic tenets of good patient care.

No therapy is completely without risk—whether pharmacologic, surgical, or psychological, and no matter how benign or straightforward. Consequently, no drug, procedure, or treatment plan should be ordered without a valid indication. Even with an indication, the risk-benefit ratio of the therapy prescribed should always be considered. If the indication for the PPI is weak or uncertain, then even a slight risk tips the balance away from the drug, and the drug should be discontinued.

When seeing patients in long-term care, the indication and necessity for all drugs, including PPIs, should be reviewed. The algorithm proposed in Figure 2 can be adapted for virtually any of the possible associations.

Consider the indication for the PPI. Was the PPI started during a hospitalization and then routinely continued after discharge? This is one situation in which the use of a PPI could potentially be discontinued.2

For complicated acid-peptic disease, dose reduction or cessation of PPI therapy may not be possible.

If the PPI was prescribed only for symptom relief, as in cases of dyspepsia or nonerosive gastroesophageal reflux disease, reduce the dose of PPI to as low as possible to maintain symptom control. Should chronic therapy still be required, no specific monitoring is recommended, apart from routine monitoring that takes place in the course of patient care.

Lastly, because of the media attention that several of these concerns have garnered, patients may still harbor significant concerns about PPIs, even their short-term use. In such cases, the prescriber should take the opportunity to communicate the reason for the decision to prescribe the PPI, as well as the best available data about the risks PPIs may pose. None of these outcomes is very common in the absence of PPIs, with the possible exception of recurrent cardiovascular events, and the risks provided in all of these studies are relative to the baseline risk. Even if the risk of a particular outcome doubles with long-term PPI use, twice a small risk remains a small risk.

Next Article:

Glucocorticoid-induced osteoporosis

Related Articles